Wednesday, 3 November 2010

Slap

Is it wrong to want to slap someone? There's a dark cloud.

There's an irrational, unwanted, non EBM collusion that in older adults you prescribe medication by, "starting low and going slow."

No, I don't really know what that means, either. It was never taught to me in pharmacology lectures at medical school. Nobody in conferences speaks of subtherapeutic prescribing, unless you're in a homeopathy class, presumably. And then, well, frankly it's just water so dose becomes singularly uninteresting to me.

But for proper drugs, doesn't an effective dose matter?

Really, in all the pharamcological and therapeutics conferences, CPD events, reading and training I don't hear folk saying, "Take the patient research, the evidence based medicine, the product SPC and of course just ignore it all . . . halve the starting dose to well below what the BNF has as a minimum, keep 'em on that subtherapetic dose for ages and then maybe titrate up to the minimum dose months later . . . since boy and girls, we much start low and go slow."

Nonsense.

Older adults with mental health problems are vulnerable adults. I'd absolutely advocate minimum therapeutic doses, if medication's indicated at all. Most of the time medication's not got a major role to play. When it is used, it's therefore important that it's used effectively and that it works.

Depression is serious. An older adult, being depressed, is harmful. Evidence shows permanent neuronal cell death arising from depression, so each day depressed is a day that a little bit more brain dies.

We know that a metaanalysis of antidepressants confirmed that the drugs aren't any more effective than placebo in mild, moderate or severe depression, with benefits only being realised in very severe depression (as described here). If an older adult is clinically depressed, either it's mild/moderate/severe and arguably medication's seldom used, or it's very severe and medication's used effectively. It's hard to argue to use medication ineffectively.

Why do some folk, who are otherwise sensible and rational and effective doctors, therefore prescribe subtherapeutic doses of antidepressants which don't work (surprise, surprise) then refer them, perplexed, to my door, time and time again? I know why it is, because I asked them. It's because they're harrowed by drug reps whittering on about "start low and go slow" in older adults. Bastards. It means my patients are getting shabby care for no good reason, what so ever, but Big Pharma has lots of FP10s which have to be dished out for months "because you have to go slow" before then the meaningful prescribing can start.

Why should anyone with depression, which is severe enough to need medication, be on citalopram 10mg once a day? The BNF has the minimum starting dose as 20mg once a day. It kindly guides us into evaluating at 3-4 weeks to titrate up to 40mg and kindly specifies that in folk over 65, 40mg is the maximum dose. Brilliant. Crystal clear. For folk over 65, you're on 20mg od and if after 3 to 4 weeks you need more, you're on 40mg od. Why oh why are 10mg or 30mg prescribed, then? Drug rep waffle seems to be cited as the only cause, and worryingly is more powerful in effecting change in practice than the crystal clear/precise BNF is in directing appropriate prescribing.

Gah.

Olanzapine also is used in timid doses. I don't want high dose presribing, this year my appraisal portfolio evidences just 2 patients under my care received above BNF doses of medication at any time. I'm not after high dose use. I just don't want subtherapeutic or irrational use. Olanzapine's blood level is roughly halved in smokers, with many of my older adults in the deprived areas I cover being smokers. Yet there's a zeal for homeopathic starting doses, which are continued ineffectively for months, to "start low and go slow."

Whoever it is, in 2010, that's going around and poisoning doctors' minds away from evidence based medicine, pharmaokinetics/pharmacodynamics, product testing and the licence/Summary of Product Characteristics and BNF prescribing details, they're harming patient care. Those folk whittering on about this "start low go slow" notion, I want their evidence base or I want to slap them. Or reporting them to APBI may placate me and rid us of such pernicious counsel. There's a dark cloud, but there's a silver lining.

5 comments:

bunapa said...

Agree with the drugs you have mentioned (but not ACEi)

Alison Cummins said...

My psychiatrist started me on half the minimum. She said I should do that for two weeks before going to the regular dose. Her rationale was that if I didn’t like the side effects at half the dose I was better off knowing right away because it would be easier to switch. Once I’d established that I tolerated the medication I could go ahead and take it at a full therapeutic dose.

It worked for me. I accepted the rationale, and having hope and encouragement and someone who cared about my well-being looking after me helped me tolerate my depression until I ramped up properly.

I was 34, not “older.”

Milk and Two Sugars said...

Looks like you still have plenty to teach in your GP education sessions :).

I am equally frustrated by having to chart desvenlafaxine for 70+ year old nursing home residents.
1) Are they really truly depressed, or is it just assumed that because they're a bit upset at the loss of their independence, that equivalates to depression?, and,
2) What the hell is wrong with citalopram? Sertraline? Even plain old venlafaxine, if the GP feels the need. Its a clear pattern of prescribing being influenced by pharmaceutical reps down here, and it bugs the hell out of me that anyone believes that particular drug is worth the extra money our health system has to find to pay for it.

I have to admit to responding by writing discharge letters suggesting 'rationalisation' of the patient's medications, with a note that there is no evidence for desvenlafaxine as first-line therapy in elderly persons as a direct comparisson with sertraline etc. Presumptuous, yes, but it's a bone of contention.

Kelly said...

And breathe... ;-)

Purple Haze said...

Probably because SSRIs are fairly toxic in the elderly whose livers aren't always up to the job of metabolising 20mg. Combine that with all the other drugs they are on for other illnesses (remember , as GPs we don't just wear one hat). I usually start on a subtherapeutic dose to dip my toe in the water and tell the punters this, then review them again (I don't generally give subtherapeutic repeats).
A lot of them STILL fall over or get headaches on the meds. If they are OK and free from such symltoms, I bump the dose up.
I never refer to psychiatrists as we aren't able to around here (we refer to the community mental health team).